Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 5:24 AM CDT for Chambers County, Tallapoosa County, Alabama. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 5:24 AM CDT (10:24 UTC)
- Expired
- Apr 5, 2017, 6:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chambers County, AL, Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 5:46 AM CDT | TSTM WND DMG | 2 Sse Penton, AL | QUARTER SIZE HAIL ALONG HIGHWAY 77. THIS WAS THE FIRST SEVERE STORM IN THE AREA THIS DAY. |
| Apr 5, 5:56 AM CDT | HAIL 1.25 | 2 Nne Trammel Crossroad, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395
WUUS54 KBMX 051024
SVRBMX
ALC017-123-051115-
/O.NEW.KBMX.SV.W.0085.170405T1024Z-170405T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
524 AM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
East central Tallapoosa County in east central Alabama...
Northern Chambers County in east central Alabama...
* Until 615 AM CDT
* At 524 AM CDT, a severe thunderstorm was located near Ridge Grove,
or near Camp Hill, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Camp Hill, Lafayette, Stroud, La Fayette, Red Level, Fredonia, Post
Oak Forks, Veasey Creek Park, Denson, Amity Park, Standing Rock,
Welch, Penton, Trammel Crossroads, Ridge Grove, Buffalo and Stroud
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3278 8567 3291 8577 3311 8545 3311 8523
3297 8521
TIME...MOT...LOC 1024Z 237DEG 41KT 3288 8565
HAIL...1.25IN
WIND...60MPH
$$
32/Davis2 follow-up statements
208
WWUS54 KBMX 051039
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
539 AM CDT WED APR 5 2017
ALC123-051049-
/O.CAN.KBMX.SV.W.0085.000000T0000Z-170405T1115Z/
Tallapoosa AL-
539 AM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TALLAPOOSA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
east central Alabama.
LAT...LON 3281 8559 3302 8559 3311 8545 3311 8523
3297 8521
TIME...MOT...LOC 1039Z 237DEG 41KT 3297 8548
$$
ALC017-051115-
/O.CON.KBMX.SV.W.0085.000000T0000Z-170405T1115Z/
Chambers AL-
539 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHERN CHAMBERS COUNTY...
At 539 AM CDT, a severe thunderstorm was located over Penton, or near
Lafayette, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lafayette, Stroud, La Fayette, Red Level, Fredonia, Post Oak Forks,
Veasey Creek Park, Denson, Amity Park, Standing Rock, Welch, Penton,
Trammel Crossroads, Ridge Grove, Buffalo and Stroud Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3281 8559 3302 8559 3311 8545 3311 8523
3297 8521
TIME...MOT...LOC 1039Z 237DEG 41KT 3297 8548
HAIL...1.25IN
WIND...60MPH
$$
32/Davis973
WWUS54 KBMX 051054
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
554 AM CDT WED APR 5 2017
ALC017-051115-
/O.CON.KBMX.SV.W.0085.000000T0000Z-170405T1115Z/
Chambers AL-
554 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHEASTERN CHAMBERS COUNTY...
At 554 AM CDT, a severe thunderstorm was located over Stroud, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lafayette, Stroud, La Fayette, Amity Park, Fredonia, Post Oak Forks,
Veasey Creek Park, Standing Rock, Welch, Buffalo and Stroud Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3289 8542 3303 8542 3311 8539 3311 8523
3297 8521
TIME...MOT...LOC 1054Z 237DEG 41KT 3307 8530
HAIL...1.25IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:46 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 5, 1:46 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 146 AM CDT Wed Apr 5 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... A warm front is accelerating northward in far South Alabama this morning, which has caused elevated supercell development. This activity will spread northward through the pre-dawn hours. Hi-res model guidance does not have a good handle on the current convective situation, so it is difficult to know how this will evolve through the rest of the morning. Complicating matters is the presence of a subtle upper-level subtropical disturbance which seems likely to cause early day warm sector contamination and the development of a low-level jet impulse. The overall consensus is for additional development through the late morning generally along and east of a line from Demopolis to Gadsden and especially across our southeast counties. The primary threat will probably be large hail through 8 AM, though a tornado or two cannot be ruled out. The warm sector should be established across most of the area shortly after 8 AM when additional thunderstorm development is likely in the areas previously mentioned. This is also when the tornado threat will increase as a 40kt southwesterly low-level jet becomes established, leading to 0-1 km SRH of 150-200 m2/s2. This is normally not high enough for tornadoes in Alabama, but MLCAPE values approaching 3000 J/kg should help offset the lackluster low-level directional shear. This batch of storms will probably exit into Georgia around Noon or 1 PM, leaving being somewhat cooler air across East AL and West GA which may play a crucial role in tornado potential later in the afternoon. Another round of severe storms should initiate around 3-4 PM along the cold front from Northwest AL southward to around Demopolis. These storms should become severe with large hail as a powerful 500 mb jet streak closes in on the area with 65-80 kt flow across the warm sector. Initially the tornado threat with these storms may be tempered by less than ideal low-level directional shear, but this could change especially east of Interstate 65. If the morning thunderstorm activity leaves behind a substantial temperature gradient, significant backing of low- level flow would be present, causing hodographs to become enlarged. This type of mesoscale enhancement is difficult to predict, but if it occurs, the threat for destructive, long-track tornadoes will increase substantially as storms approach the AL/GA state line around 6-8 PM. 87/Grantham && .AVIATION... 06Z TAF Discussion. Some big and rather fast changes take place in the first 6 hours. The main change from the previous issuance was to slow the increasing clouds by an hour or so. Warm air advection pattern and low level jet kick between 06-09z with ceilings quickly dropping to MVFR then IFR between 10-12z. The clouds will be associated with a warm front and much increased moisture from the south. Showers and thunderstorms will also develop with this gradient of moisture around sunrise. Some improvement to all ceilings expected by 16-18z as ceilings rise somewhat, but additional showers and thunderstorms are possible through 00z area wide. Low level winds will be in the neighborhood of 35-38kts overnight, which is close but just shy of the LLWS criteria. A volatile atmosphere will be in place across Central Alabama on Wednesday and any of these storms may produce damaging winds, tornadoes, and large hail. 75 && .FIRE WEATHER... A storm system will bring rain and thunderstorms to the area through tonight. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 5, 5:05 AM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Wed Apr 5 2017 ALZ011>015-017>050-061315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe thunderstorms will be possible through tonight. Round one of severe storms will be associated with a warm front as it lifts northward through the area. The warm front will move north of the area by 11 AM. Large hail up to the size of baseballs and damaging winds will continue to be the dominate concerns of these storms. South of the warm front, isolated to scattered storms will develop and continue to move northeast through the afternoon. This activity will impact all of Central Alabama. Destructive and long-track tornadoes will be possible, along with hail up to the size of baseballs, and damaging straight line winds. These threats will encompass all of Central Alabama with the greatest threat area along and east of a line from Warrior to West Blocton to Uniontown. Round three will be the along the cold front itself as it slides through the area. Storms may develop along the line and continue to develop through 9 PM or until the front slides east of the area. Large hail, damaging winds and tornadoes will be be possible along this line as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is expected from early Wednesday morning through Wednesday evening.
In the hours before
Local storm report, Apr 5, 4:26 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM HAIL 2 ENE LADONIA 32.48N 85.05W
04/05/2017 E1.75 INCH RUSSELL AL PUBLIC
GOLF BALL SIZE HAIL ON AUBURN ROAD.
&&
DAVISLocal storm report, Apr 5, 4:37 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM HAIL 1 S VANCE 33.15N 87.23W
04/05/2017 E1.00 INCH TUSCALOOSA AL PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
DAVISLocal storm report, Apr 5, 5:08 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL SHELBY COUNTY AIRPORT 33.18N 86.78W
04/05/2017 M0.75 INCH SHELBY AL NWS EMPLOYEE
PENNY SIZE HAIL OBSERVED AT NWS BIRMINGHAM
OFFICE AT THE SHELBY COUNTY AIRPORT.
&&
JHLocal storm report, Apr 5, 5:16 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL BRIERFIELD IRONWORKS PA 33.04N 86.91W
04/05/2017 E1.00 INCH BIBB AL PUBLIC
QUARTER SIZED HAIL REPORTED.
&&
JHLocal storm report, Apr 5, 5:17 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL COLUMBIANA 33.18N 86.61W
04/05/2017 E0.25 INCH SHELBY AL PUBLIC
PEA SIZED HAIL REPORTED.
&&
JHLocal storm report, Apr 5, 5:19 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM HAIL 4 SE CAMP BRANCH 33.17N 86.70W
04/05/2017 E0.25 INCH SHELBY AL NWS EMPLOYEE
PEA SIZED HAIL REPORTED IN NORTHEAST CALERA.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 66 min |
| Apr 5, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
| Apr 5, 2:44 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 32 min |
| Apr 5, 3:32 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 43 min |
| Apr 5, 3:35 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 40 min |
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 5, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 33 min |
| Apr 5, 4:11 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 49 min |
| Apr 5, 4:45 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| Apr 5, 5:22 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 38 min |
| Apr 5, 6:02 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 58 min |
| Apr 5, 6:04 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 56 min |
| Apr 5, 6:52 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 83 min |
| Apr 5, 7:22 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter, Tuscaloosa | 3 hr |
| Apr 5, 7:40 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Apr 5, 8:43 AM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Shelby, Talladega | 3 hr |
| Apr 5, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 75 min |
| Apr 5, 9:13 AM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Apr 5, 9:35 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 70 min |
| Apr 5, 10:16 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 29 min |
| Apr 5, 10:29 AM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph | 3 hr |
| Apr 5, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 67 min |
| Apr 5, 10:56 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 32 min |
| Apr 5, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 66 min |
| Apr 5, 12:53 PM CDT | Special Weather Statement | BMX | Talladega | 82 min |
| Apr 5, 1:42 PM CDT | Special Weather Statement | BMX | Cleburne | 33 min |
| Apr 5, 2:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Apr 5, 3:03 PM CDT | Special Weather Statement | BMX | Talladega | 42 min |
| Apr 5, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 38 min |
| Apr 5, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 67 min |
| Apr 5, 4:08 PM CDT | Tornado Warning | BMX | Cleburne | 52 min |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 45 min |
| Apr 5, 4:37 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Apr 5, 4:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Apr 5, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 45 min |
| Apr 5, 5:32 PM CDT | Special Weather Statement | BMX | Randolph | 13 min |
| Apr 5, 5:33 PM CDT | Special Weather Statement | BMX | Randolph, Tallapoosa | 57 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Apr 5, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 40 min |
| Apr 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Apr 5, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 5, 6:20 PM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 5, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 27 min |
| Apr 5, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.